Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

E coli,digestive distress,diarrhea,probiotic supplement,appetite loss,fatigue

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 339 Questions
My mother is 68 years old, 5'2", 105# right now (her weight in recent years has held steady between 115# and 118#. She was hospitalized with E Coli last year, and while she has had bouts of digestive distress since being released, in recent months it has seemed like she was on the mend. She was still having issues with diarrhea and the like, and she saw a commercial for some sort of probiotic supplement. Apparently the whole diarrhea has settled down, but she has begun to suffer from a serious and pretty consistent lack of appetite and active revulsion at times regarding food, as well as cripplingly low levels of energy (sleeping 16-18 hours/day, sometimes). All she has in the way of health care is Medicare, and apparently where she lives doctors seem to be reluctant to take on patients with no supplementary coverage. I'm worried about her, and she's worried too, and I wonder what the first steps she could/should take to begin to get herself healthier again.
Posted Fri, 20 Apr 2012 in Digestion and Bowels
Answered by Dr. Poorna Chandra K.S 15 hours later

Thanks for the query.

I presume your mother is not diabetic and she has no comorbid illness.

In an elderly lady with the described symptoms, one has to rule out -
1) Hypothyroidism - requires a fasting thyroid profile
2) Vitamin B12 / folvate defeciency - established by blood tests
3) Underlying malignancy; especially colon, stomach - good history, physical examination and endoscopic examinations are needed to diagnose malignancies.

I encourage you to consult a physician for further tests and advice.

Hope my answer is adequate. Should you have more concerns, I will be available for follow ups.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor